Withdrawal bleeding occurs when you are on hormonal birth control and you bleed – whether this is your ‘period’ or bleeding between ‘periods’. You can never get a real period when you are on hormonal birth control, because you are not ovulating. To set off the hormonal cascade required to build up your endometrial lining, then not get pregnant, you need to ovulate. No ovulation, no period.
This applies to the pill, rings, patches, implants and the injection.
What is breakthrough bleeding?
Breakthrough bleeding as it relates to being on birth control often appears after running pill packets/rings/patches together after a while, or after being on the injection or implant for a while. It may look like spotting or a period that never quite fully appears. Breakthrough bleeding may be very inconvenient because you get a surprise bleed. Breakthrough bleeding tends to stabilise the longer you are on birth control.
The trend in birth control these days is to have the lowest possible dose to prevent pregnancy, but this leads to some instability of the endometrial lining, which is very hormone dependent. This can lead to breakthrough bleeding. Breakthrough bleeding is different to withdrawal bleeding, but both usually happen when you are on hormonal birth control.
So why do I bleed during my 7-day break from my birth control?
The sole reason that you take a 7-day break from your birth control is so you don’t feel weird about not having a period. That’s right. Doctors decided that women would find no period to be disconcerting, so they decided we should take a 7-day break for a fake bleed to reassure us that we were normal or not pregnant – even though the opposite is true. There is nothing natural about being on hormonal birth control because in fact your body is, in a way, tricked into thinking it’s already pregnant!
The cause of the bleeding is a rapid drop in the synthetic hormones the birth control contains.
Why the 7-day break can end you up pregnant
Birth control for 25 per cent of the time – which is what the 21 days on and 7 days off effectively is – contributes to the pill’s failure rate, and is not required at all. You can safely run your pills or rings together and get no period, until eventually you’ll start breakthrough bleeding. If you start your new cycle of pills late, you are risking ovulation, because you have already gone 7 days without any hormonal intervention, and your body will start to take back over.
If you are, say, sick at the end of the 7-day break, and have vomiting or diarrhoea, the pill may not be absorbed, and thus your body may not respond and voila – you may ovulate and get pregnant. This may also include the final pills in the 21-day pack, effectively elongating your break without pills.
Running your pills together – tricycling or bicycling
Many women run three packets of pills together, taking a break four times a year instead of 12 times per year. This is called tricycling. Same applies for running two packs together – bicycling.
Women who get headaches or migraines when they stop taking pills, or women with endometriosis, may benefit from tricycling. This reduces the opportunities for symptoms associated with changes in hormone levels or bleeding.
Anyone on a phasic pill where there are a few different types of active pills may experience breakthrough bleeding (but contraception remains secure) when running packets together.